Publication Abstracts

Canuto and Mazzitelli 1992

Canuto, V.M., and I. Mazzitelli, 1992: Further improvements of a new model for turbulent convection in stars. Astrophys. J., 389, 724-730, doi:10.1086/171245.

In this paper we analyze the effect of several improvements of the input physics of a recent model for stellar turbulent convection. We first study the effect of (1) the inclusion of a variable molecular weight (Cox & Giuli's variable Q) and (2) the use of the newest opacities of Rogers & Iglesias. On the basis of the evolutionary tracks for the Sun (Fig. 2, curves 1 and 2), we conclude that the original model for turbulence with the model length Λ = z, together with Q ≠ 1 and the new opacities, yields a fit to the solar Teff within 0.5%. The model has no adjustable parameters.

Second, we propose a formulation of the mixing length Λ that extends the purely nonlocal Λ = z expression used in our previous work so as to include local effects. We derive the expression Λ = α(S,a)z, where S = 160 A2 (∇ - ∇ad) and where 1 - a represents the weight of local effects. The new expression generalizes both the mixing-length theory (MLT) phenomenological expression Λ = α*Hp, as well as our model Λ = z. By adjusting the parameter a we can achieve an even better fit to the solar Teff. However, we also conclude that as long as one is interested in evolutionary studies only, the new version of the mixing length is not quite necessary since the previous model has no free parameters and yet yields a fit to Teff within 0.5%. We point out, however, that this new model for Λ may become instrumental in helioseismology where one needs to fit the solar radius considerably more accurately than in evolutionary studies.

Finally, in section 7 we use qualitative and quantitative arguments to discuss the new model versus the standard MLT and give reasons why we believe that the MLT should be abandoned.

Export citation: [ BibTeX ] [ RIS ]

BibTeX Citation

@article{ca04800i,
  author={Canuto, V. M. and Mazzitelli, I.},
  title={Further improvements of a new model for turbulent convection in stars},
  year={1992},
  journal={Astrophysical Journal},
  volume={389},
  pages={724--730},
  doi={10.1086/171245},
}

[ Close ]

RIS Citation

TY  - JOUR
ID  - ca04800i
AU  - Canuto, V. M.
AU  - Mazzitelli, I.
PY  - 1992
TI  - Further improvements of a new model for turbulent convection in stars
JA  - Astrophys. J.
JO  - Astrophysical Journal
VL  - 389
SP  - 724
EP  - 730
DO  - 10.1086/171245
ER  -

[ Close ]

• Return to 1992 Publications

• Return to Publications Homepage